MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM; FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM; FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION
Model Number UT-4 DS 10-1.5 TRANSDUCER
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 06/28/2025
Type of Reportable Event Serious Injury
Event or Problem Description
This spontaneous report received from an australian affiliate concerns a female patient of an unknown age.On (b)(6) 2025, the patient was treated with ulthera prime system using 1.5mm, 3.0, and 4.5 transducers on the face.It was alleged the patient experienced linear marks or skin damage to the treated area.On (b)(6) 2025, an australian affiliate reported the patient was invited back to the clinic for further evaluation, but the patient refused to return and is requesting financial compensation only.It was also reported the patient created a red book post stating: ¿sydney city cosmetic treatment burned my face; a painful lesson! i was disfigured by an ultherapy treatment in sydney city; two cosmetic clinics in sydney colluded to scam people! ultherapy burns + false advertising must be exposed! i originally consulted for ultherapy at miss right cosmetic clinic in sydney.They promised in early june that the new equipment would arrive by the end of june and told me to wait for more information.¿ on 16-jul-2025, additional information was received.According to the report: following treatment, the patient developed second-degree burns on the skin under both jaws, and a burn to the left side of face (1st degree) which according to the reporting patient was medically confirmed by burwood medical centre (it was reported that the patient sustained burn to left side of the face and under both sides of the jaw and she developed pain and blisters in these areas).Patient felt upset and was worried about possible scars.During examination, under the jaws the wound has formed scabs and some pigmentations.Burns were more pronounced on the left side of the face with some pigmentations.The patient was advised to apply dermatix gel or bio-oil for wound care and was also referred for a burn specialist review and to see psychologist for counselling.The patient alleged that no pre-treatment skin test was performed prior to the procedure, the ultherapy device was observed to display energy settings at ¿level 5¿ during treatment, suspected treatment provider of exceeding standards (screen shows "level 5" during operation), and the clinic refused to provide the model of the equipment and maintenance records.Review of the therapy logs found the energy levels used were: 1.5 transducer - level 4; 3.0 transducer - levels 2, 3, and 4; 4.5 transducer - levels 3 and 4.This case has been upgraded to serious due to the reported second-degree burns, as the patient may require long-term treatment to prevent scaring.No additional information is available at this time.
 
Additional Manufacturer Narrative
As no allegation of a device malfunction during treatment and review of the device support log found no evidence an ulthera device malfunctioned during treatment, no devices were requested for evaluation.Ulthera devices reportedly used during treatment were uc-1 ds 2.0 control unit serial number: (b)(6) , deepsee 2.0 handpiece serial number: (b)(6), ut-4 ds 10-1.5 transducer serial number: (b)(6), ut-1 ds 7-3.0 transducer serial number: (b)(6), ut-2 ds 4-4.5 transducer serial number: (b)(6), and ut-1 ds 7-3.0 transducer serial number: (b)(6).Review of the therapy log revealed extra lines were delivered to multiple areas during treatment.Using ut-1 (ds 7-3.0) transducer: right cheek medial - 45 total lines delivered (maximum 40 recommended by ifu), left cheek mid - 51 total lines delivered (maximum 40 recommended by ifu), left lateral orbit - 11 total lines delivered (maximum 10 recommended by ifu).Using ut-4 (ds 10-1.5) transducer: left submandibular medial - 26 total lines delivered (maximum 25 recommended by ifu) a review of the support log revealed code l occurred during treatment while ut-1 ds 7-3.0 transducer serial number (b)(6) was in use.A code l occurs as an alert to the user that all lines within the transducer have been exhausted.As review of the log confirmed no lines were remaining on this device, this is not considered a malfunction and the system was working as intended.A review of the device history records (dhrs) for control unit: (b)(6) and handpiece: (b)(6) revealed no rework, non-conformances, or deviations were associated with the manufacture of these devices.All testing passed prior to distribution.A review of the service history records for the control unit and handpiece revealed neither device has been serviced since distribution.A review of the dhrs for transducer serial numbers (b)(6) revealed no non-conformances or deviations were associated with the manufacture of these devices.The initial functional verification tests (fvt) failed due to low acoustic power readings.The coils and jumpers were adjusted to resolve the issue, and this test passed on their subsequent attempts.All testing passed prior to distribution.A review of the dhr for transducer serial number (b)(6) revealed no non-conformances or deviations were associated with the manufacture of this device.Initial prepack1 test failed due to a damaged/illegible silver label.The label was reprinted to resolve the issue.All testing passed prior to distribution.A review of the dhr for transducer serial number (b)(6) revealed no rework or non-conformances were associated with the manufacture of this device.One deviation was listed; however, this issue would not have contributed to the reported event.All testing passed prior to distribution.The patient investigation found no evidence an ulthera device malfunctioned during treatment.Review of the therapy log revealed extra lines were delivered to the left submandibular medial region using the ut-4 transducer and to the right cheek medial, left cheek mid, and left lateral orbit regions using the ut-1 transducer.It is unconfirmed whether a merz/ulthera device caused or contributed to the alleged patient injury.The events occurred in compatible temporal relationship, whereas no precise information was provided treatment site so a local relationship can only be assumed.Application site burn (serious) is expected based on the current valid australian instructions for use (ifu) leaflet of ulthera system and can occur following treatment with ulthera system.The reported pain, blisters, scabs, pigmentation are considered to be consequences of the burn.Device use error was only coded for formal reasons.Application of lines in excess of what is recommended according to the currently valid australian ifu of ulthera system is no approved use of ulthera system in australia.In this case the information is quite sparse and no further event details, or underlying conditions of the patient were provided.Nevertheless, a contributory role of the treatment with ulthera system cannot be excluded with certainty.Causality for the event is assessed as possibly related to the treatment with ulthera system based on compatible temporal and possible local relationship.This case is considered as serious with the serious event application site burn because potential treatment was deemed necessary to prevent permanent damage.No additional investigation or corrective actions are warranted for this complaint.Furthermore, this complaint is not subject to any current field corrective action (fca).Ulthera will monitor complaint data according to current statistical trend analysis procedures.Any statistically valid signals or trends will be escalated to mrb via issue review for capa consideration.No additional information is available at this time.If additional information is received, a supplemental report will be submitted.

Brand Name
ULTHERA SYSTEM
Common Device Name
FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
ashley ransom
13900 w. grandview parkway
sturtevant, WI 53177
2628351911
MDR Report Key22708044
Report Number3006560326-2025-00004
Device Sequence Number8911692
Product Code OHV
UDI-Device Identifier00840763100889
UDI-Public(01)00840763100889(11)250613(17)260613
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K180623
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/13/2026
Device Model NumberUT-4 DS 10-1.5 TRANSDUCER
Was Device Available for Evaluation? Yes
Distributor Facility Aware Date07/08/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/08/2025
Initial Report FDA Received Date08/04/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/13/2025
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale